Fexofenadine Hydrochloride

Name: Fexofenadine Hydrochloride

Cautions for Fexofenadine Hydrochloride

Contraindications

  • Known hypersensitivity to fexofenadine or any ingredient in the formulation.1 77 88

Warnings/Precautions

Sensitivity Reactions

Rash, urticaria, pruritus, and hypersensitivity reactions (e.g., angioedema, chest tightness, dyspnea, flushing, anaphylaxis) reported rarely.1 77 88

General Precautions

Fixed-combination Preparations

When used in fixed combination with pseudoephedrine, consider the cautions, precautions, and contraindications associated with pseudoephedrine.77 88

Specific Populations

Pregnancy

Category C.1 77 88

Lactation

Not known if fexofenadine is distributed into milk; however, pseudoephedrine (a component of the fixed-combination preparations) distributes into milk.77 88 Use with caution in nursing women.1 77 88 Discontinue nursing or fixed-combination preparation.77 88

Pediatric Use

Conventional tablets or capsules: Safety and efficacy not established in children <6 years of age.1 2

Extended-release fexofenadine hydrochloride/pseudoephedrine hydrochloride preparations: Safety and efficacy not established in children <12 years of age; use not recommended in this age group.77 88 Doses of fexofenadine hydrochloride and pseudoephedrine hydrochloride in these preparations exceed those recommended for children <12 years of age.77 88

Risk of overdosage and toxicity (including death) in children <2 years of age receiving OTC preparations containing antihistamines, cough suppressants, expectorants, and nasal decongestants alone or in combination for relief of symptoms of upper respiratory tract infection.89 90 Limited evidence of efficacy for these preparations in this age group; appropriate dosages not established.89 Therefore, FDA recommended not to use such preparations in children <2 years of age; safety and efficacy in older children under evaluation. Because children 2–3 years of age also are at increased risk of overdosage and toxicity, some manufacturers of oral nonprescription cough and cold preparations agreed to voluntarily revise the product labeling to state that such preparations should not be used in children <4 years of age. FDA recommends that parents and caregivers adhere to dosage instructions and warnings on the product labeling that accompanies the preparation and consult a clinician about any concerns. Clinicians should ask caregivers about use of OTC cough/cold preparations to avoid overdosage.

Geriatric Use

Insufficient experience in patients ≥65 years of age in clinical trials, but other clinical experience has not identified overall differences in response relative to younger patients.1 77 88

Risk of severe adverse reactions may be increased in patients with impaired renal function since fexofenadine is substantially excreted by the kidney.1 Select dosage carefully due to greater frequency of decreased renal function;1 77 renal function monitoring may be useful.1 77 88

Renal Impairment

Dosage reduction necessary.1 77 (See Renal Impairment under Dosage and Administration.)

Avoid use of fixed-combination preparation containing 180 mg of fexofenadine hydrochloride and 240 mg of pseudoephedrine hydrochloride (Allegra-D 24 Hour) in patients with renal impairment; possible risk of pseudoephedrine accumulation.88

Common Adverse Effects

Children 6–11 years of age receiving conventional tablets: Headache, upper respiratory tract infection, coughing, accidental injury, fever, pain, otitis media.1

Adults and children ≥12 years of age receiving conventional capsules or tablets: Viral infection (e.g., cold, flu), nausea, dysmenorrhea, sinusitis, dizziness, drowsiness, dyspepsia, fatigue, headache, upper respiratory tract infection, back pain.1

Fixed-combination fexofenadine hydrochloride (60 mg)/pseudoephedrine hydrochloride (120 mg): Headache, insomnia, nausea, dry mouth, dyspepsia, throat irritation, dizziness, agitation, back pain, palpitation, nervousness, anxiety, upper respiratory tract infection, abdominal pain.77

Fexofenadine Hydrochloride Pharmacokinetics

Absorption

Bioavailability

Rapidly absorbed from the GI tract following oral administration,1 2 38 77 81 with peak plasma concentrations achieved in about 2.6 hours after administration as conventional capsules 1 2 or in about 1.8–2 hours after administration as extended-release tablets in fixed combination with pseudoephedrine hydrochloride.77 88

Conventional capsules and tablets are bioequivalent when administered at equal doses.1

Onset

Antihistaminic effect occurs within 1–3 hours.1

Duration

Antihistaminic effect persists for about 12 hours following oral administration of 20- or 40-mg doses.1 41 77 79 81 88

Food

No substantial alterations in fexofenadine pharmacokinetics observed in adults when contents of the 60-mg capsules were mixed with applesauce prior to administration.1

Administration with fruit juices (e.g., apple, grapefruit, orange) may reduce fexofenadine bioavailability compared with administration with water.77 88

Decreased rate and/or extent of absorption of fexofenadine observed when the fixed-combination preparations were administered concomitantly with a high-fat meal.77 88 (See Administration under Dosage and Administration.)

Special Populations

In patients with mild to severe renal impairment (Clcr of 11–80 mL/minute) and in those on hemodialysis (Clcr ≤ 10 mL/minute), peak plasma fexofenadine concentrations were increased by 87–111 and 82%, respectively, compared with those in healthy adults.1 77 88

In geriatric patients ≥65 years of age, peak plasma fexofenadine concentrations were 99% greater than in younger adults.1 2 36 77 79 88

Distribution

Extent

Distribution into human body tissues and fluid not fully elucidated;2 distributes into the small and large intestines, stomach, pancreas, liver, and kidney in animals.2 Distributed more extensively into plasma than blood or saliva.2 Does not appear to cross the blood-brain barrier.1 2 77 79 81 88

Not known whether fexofenadine crosses the placenta or distributes into milk.2

Plasma Protein Binding

60–70% (mainly albumin and α1-acid glycoprotein).1 2 77 88

Elimination

Metabolism

About 0.5–1.5% of a dose is metabolized in the liver by CYP enzymes, while about 3.5% is metabolized by a second metabolic pathway.70

Elimination Route

Excreted in feces (80%) and urine (11–12%).1 2 77 79 81 88

Half-life

14.4–14.6 hours.1 2 77 88

Special Populations

In patients with mild to severe renal impairment (Clcr of 11–80 mL/minute) and in those on hemodialysis (Clcr ≤10 mL/minute), half-life was 59–72 and 31% longer, respectively, compared with that in healthy adults.1 77 88

Stability

Storage

Oral

Capsules and Tablets

20–25°C.1 Protect foil-backed blister packs containing capsules and all tablet packaging from excessive moisture.1

Fixed-Combination Tablets

Tight containers at 20–25°C.77 88

Advice to Patients

  • Importance of taking only as prescribed; do not exceed prescribed dosage.77 88

  • Importance of consulting a clinician if nervousness, dizziness, or sleeplessness occurs with fixed-combination preparations containing pseudoephedrine hydrochloride.77 88

  • Importance of swallowing fixed-combination tablets whole; do not break, crush, or chew.77 88 Inform patients that inert ingredients of Allegra-D 12 Hour tablets occasionally may be eliminated in feces in a form resembling the original tablet.77

  • Advise patients to avoid concomitant use of fixed-combination preparations with other OTC antihistamines and/or decongestants.77 88

  • Importance of informing clinicians of existing or contemplated concomitant therapy, including prescription and OTC drugs and dietary or herbal supplements, as well as any concomitant illnesses.1 77 88

  • Importance of women informing clinicians if they are or plan to become pregnant or plan to breast-feed.1

  • Importance of informing patients of other important precautionary information.1 77 88 (See Cautions.)

Preparations

Excipients in commercially available drug preparations may have clinically important effects in some individuals; consult specific product labeling for details.

Please refer to the ASHP Drug Shortages Resource Center for information on shortages of one or more of these preparations.

Fexofenadine Hydrochloride

Routes

Dosage Forms

Strengths

Brand Names

Manufacturer

Oral

Capsules

60 mg

Allegra

Sanofi-Aventis

Tablets, film-coated

30 mg

Allegra

Sanofi-Aventis

60 mg

Allegra

Sanofi-Aventis

180 mg

Allegra

Sanofi-Aventis

Fexofenadine Combinations

Routes

Dosage Forms

Strengths

Brand Names

Manufacturer

Oral

Tablets, extended-release layer (pseudoephedrine hydrochloride only), film-coated

60 mg with Pseudoephedrine Hydrochloride 120 mg

Allegra-D 12 Hour

Sanofi-Aventis

180 mg with Pseudoephedrine Hydrochloride 240 mg

Allegra-D 24 Hour

Sanofi-Aventis

(web3)